Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


New Treatment TGuidelines
Feb 13, 2001

With the new treatment guidelines stating that therapy should not be initiated until Tcells fall below 350 and viral load is at least 30,000, how does that affect people currently on therapy who do not and never have met these new guidelines? I initiated therapy 8 years ago with tcells at 500 and viral load of 8K. My tcells have been as low as 360 and my viral load has hovered between 500 and 2000 for all those years. I am currently at 760 tcells, 29 and viral load of 2200. I feel completely healthy and have never had any OI's or related illnesses. I am however experiencing lipodystrophy, elevated triglycerides/cholesterol. I am on DDI, D4t and Fortavase and Norvir for last 3 years. Have taken AZT and 3tc in early days of combo. My resistance testing shows I am resistant to all PI's and AZT, though my doctor feels the PI's are partially effective. (I have only used Saquinavir in the early days and Fortavase and Norvir now) DDI, D4T, and all NNRTI'S are reported to all be still effective, as well as possibly 3tc and ddc. I also assume other new drugs may work for me. Do these new guidelines apply to me? Can I go off therapy until such time as my numbers indicate a resumption of therapy under the new guidelines? Is there any reason to believe that the therapy won't be equally effective once I have to resume it? Your answer would be a big help. I am sure a lot of people are in my same situation. Thanks for your work. It is truly a life saver.

Response from Dr. Pavia

Yours is a terrific question, and one that probably reflects many peoples' situation. The guidelines offer little guidance, but the question was probably the same before the change in starting point. If you are having side effects and have very high CD4 counts, can you afford to take a holiday until your CD4 count falls to a more worrisome level to let your cholesterol and body shape changes improve.

I have no clear data on which to answer the question, but my feeling is that the answer is likely to be "yes". If your viral load set point is only around 8,000 then your T cells are likely to decline fairly slowly. There is no magic about 350, it is a compromise based on imperfect information. What we can say for sure is that it is more risky to wait until the t cells are around 200.

If you do stop now you may be able to stay off for a few years. That would greatly increase the chance that there are good new drugs available to you. What you will lose is the ability to do accurate resistance testing, since the tests are only accurate for drugs or classes you are taking. Thus, I would be suspicious about the 3TC sensitive report. If I had a patient in your situation who wanted to try going off until the T cells fell to 350-400, I would consider it, especially in the face of bad side effects. However, I would make sure we had resistance testing performed within a few weeks before stopping to guide the next regimen. And, if you do opt for the break, then checking viral load and CD4 every 3 months should continue. Good luck

ATP



Previous
decrease in dosage of crixivan+norvir / is it safe?
Next
My Doctor is considering stopping my treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement